Minnesota, 2005

Flash Flood and Hail in Minnesota, July 19 to 20, 2005

July 19 to 20, 2005 · NWS FGF · 23 events in 6 counties and zones

16 hail, 6 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 19, 5:50 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 19, 5:50 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
650 PM CDT TUE JUL 19 2005

.EARLY EVENING UPDATE...
SPC PHONE CALL COORD....SVR WATCH SOON TO BE ISSUED FOR MAJORITY OF
FCST AREA EXCEPT DVL AREA AND FAR SOUTHEASTERN ZONES.  SFC BASED
STORMS TRYING AND TRYING TO GET GOING ALONG FRONT JUST EAST OF
BISMARCK WHERE SFC TEMPS REACHED NR 100F.  MAIN PLAYER WILL BE
INCREASE IN 850 MB JET WITH 40-50KT JET FROM FAR ERN SD INTO NCNTRL
MN 03-06Z TIME FRAME WITH MUCH OF THE FCST AREA IN FAVORABLE LEFT
QUAD FOR SVR HAILERS AND PSBL WIND.  TOR THREAT SEEMS LOW AS LOW
LEVEL SHEAR NOT TERRIBLY GREAT AS SFC WINDS S-SW AND SW WINDS AT 850
MB AND THUS WOULD EXPECT STORMS TO BE ROOTED NR 850 MB LAYER.

&&
DTR
-----------------------------------------------------------------
.PREVIOUS DISCUSSION...

.SHORT...MAIN FORECAST CHALLENGES ARE PRECIPITATION AND TEMPERATURES.
WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...LOW PRESSURE IS
CENTERED ALONG A BIS TO HEI LINE...WITH AN INVERTED TROF EXTENDING
ALONG A MOT-YBR LINE TO ANOTHER LOW IN N MB. WHEN COMPARING
MODELS...GFS APPEARS TO HAVE INITIALIZED THE BEST...SO WILL LEAN
TOWARDS IT FOR FORECAST. THE LOW AND ITS ASSOCIATED COLD FRONT MOVE
THROUGH THE AREA OVERNIGHT. WITH STRONG WARM AIR ADVECTION AIDING
THE PUSH OF MID 60S DEWPOINTS INTO THE AREA THIS AFTERNOON...THE
700MB CAP HAS INTENSIFIED OVER THE AREA AS WELL...WITH MODELS
INDICATING THE +12 CELSIUS ISOTHERM INTO THE S HALF OF THE AREA BY
06Z. HOWEVER...THE 12Z UA ANALYSIS DID SHOW SOME HEIGHT FALLS AS
WELL AS A 50+KT SPEED MAX AT 500MB MOVING TOWARDS THE AREA TODAY.
THIS IN CONJUNCTION WITH A GOOD 850MB LOW LEVEL JET AND THE SURFACE
FRONT IN VICINITY MAY BE ENOUGH TO BREAK THE CAP AROUND 03Z THIS
EVENING...WHICH COULD RESULT IN EXPLOSIVE THUNDERSTORM
DEVELOPMENT...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE
WEATHER THREATS. THUS...HAVE LEFT IN THE CHANCE OF SEVERE
THUNDERSTORMS FOR THE AREA THIS EVENING INTO WED MORNING.

FOR WED THROUGH FRI...WEATHER PATTERN REMAINS ACTIVE WITH A
PROGRESSION OF HIGH AND LOW PRESSURE SYSTEMS THROUGH THE AREA.
HOWEVER...WITH THE NEXT CHANCE FOR THUNDERSTORMS HOLDING OFF UNTIL
FRI NIGHT. EXPECT TEMPERATURES NEAR NORMAL.

LONG TERM (SAT-TUE)...MODELS COMING INTO BETTER AGREEMENT ALTHOUGH
MINOR TIMING DIFFERENCES REMAIN. ENSEMBLE MEANS SHOWING LESS SPREAD.
AS PER PMDEPD...WILL FOLLOW GFS FOR DETAILS. LARGE RIDGE ACROSS THE
S STATES WILL LOCATE JET STREAM/STORM TRACK NEAR INTERNATIONAL
BORDER. FAST MOVING SYSTEMS WILL GIVE SLIGHT THUNDER CHANCES SAT AND
MON. TEMPERATURES WILL BE NEAR TO ABOVE NORMAL.

&&

.AVIATION...MAIN AVIATION CONCERN OVERNIGHT WILL BE THUNDERSTORM
POTENTIAL. EXPECT STORMS TO DEVELOP ACROSS EASTERN ND THIS EVENING
AND PROPAGATE EAST OVERNIGHT. THESE STORMS WILL HAVE THE POTENTIAL
TO BE SEVERE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

NG/TG
Hazardous weather outlook, Jul 19, 5:29 AM CST, 14 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
629 AM CDT TUE JUL 19 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201120-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
629 AM CDT TUE JUL 19 2005

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF
AN EASTWARD ADVANCING COLD FRONT TONIGHT. STRONG INSTABILITY POOLING
AHEAD OF THE FRONT WILL INDUCE THE THREAT FOR A FEW OF THE STORMS TO
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS.
THE SEVERE THREAT SHOULD SHIFT INTO MINNESOTA LATER TONIGHT AS THE
FRONT CONTINUES TO ADVANCE EAST. WARM AIR IN THE MID LEVELS OF THE
ATMOSPHERE MAY INHIBIT OVERALL AREAL COVERAGE OF THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BERG

In the hours before

Special weather statement, Jul 19, 6:00 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
700 PM CDT TUE JUL 19 2005

MNZ001>009-013>017-022>023-027>029-NDZ008-016-026>030-
038>039-049-052>054-200700-
WEST BECKER MN-EAST BECKER MN-NORTH BELTRAMI MN-
SOUTH BELTRAMI MN-CLAY MN-NORTH CLEARWATER MN-
SOUTH CLEARWATER MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-
EAST MARSHALL MN-WEST MARSHALL MN-NORMAN MN-PENNINGTON MN-
EAST POLK MN-WEST POLK MN-RED LAKE MN-ROSEAU MN-WILKIN MN-
BARNES ND-CASS ND-GRAND FORKS ND-GRIGGS ND-NELSON ND-PEMBINA ND-
RANSOM ND-RICHLAND ND-SARGENT ND-STEELE ND-TRAILL ND-
EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 647
IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING FOR THE FOLLOWING AREAS

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 2 COUNTIES

BELTRAMI              LAKE OF THE WOODS

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 11 COUNTIES

BECKER                CLAY                  CLEARWATER
KITTSON               MAHNOMEN              MARSHALL
NORMAN                PENNINGTON            POLK
RED LAKE              ROSEAU

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

WILKIN

IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 4 COUNTIES

GRAND FORKS           NELSON                PEMBINA
WALSH

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 8 COUNTIES

BARNES                CASS                  GRIGGS
RANSOM                RICHLAND              SARGENT
STEELE                TRAILL

INCLUDING THE CITIES OF BEMIDJI...DETROIT LAKES...FARGO...GRAFTON...
GRAND FORKS...ROSEAU...THIEF RIVER FALLS...VALLEY CITY AND WAHPETON.

DTR

The radar

The Fargo/Grand Forks radar (KMVX), 108 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

16 hail, 6 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Marshall

When
July 19, 7:55 PM CST
Where
Marshall County, Stephen
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
48.450, -96.867

Hail, Kittson

When
July 19, 8:00 PM CST to 8:04 PM CST
Where
Kittson County, Karlstad
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.583, -96.517

Most of the hail was dime to quarter size.

Hail, Kittson

When
July 19, 8:12 PM CST
Where
Kittson County, 4 mi W of Halma
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
48.667, -96.700

The hail was reported by a Sheriff's Deputy 6 miles north and 7 miles west of Karlstad. Dime to golfball sized hail fell.

Hail, Kittson

When
July 19, 8:15 PM CST
Where
Kittson County, 4 mi W of Halma
Measured
2.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
48.667, -96.700

The largest hailstones fell a few minutes after the rain had passed. The large hail dented a vehicle and damaged shingles.

Hail, Marshall

When
July 19, 8:20 PM CST
Where
Marshall County, 5 mi SE of Stephen
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.400, -96.783

Hail, Kittson

When
July 19, 8:25 PM CST to 8:29 PM CST
Where
Kittson County, Karlstad
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
48.583, -96.517

Dime to golfball sized hail fell.

Hail, Roseau

When
July 19, 8:30 PM CST
Where
Roseau County, 8 mi NNW of Greenbush
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.800, -96.250

Penny to nickel sized hail fell.

Hail, Lake of the Woods

When
July 19, 8:40 PM CST
Where
Lake of the Woods County, 5 mi S of Oak Is
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.883, -93.750

The hail fell at Little Oak Island.

Hail, Roseau

When
July 19, 8:42 PM CST
Where
Roseau County, 7 mi N of Greenbush
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
48.800, -96.183

Hail, Roseau

When
July 19, 8:45 PM CST
Where
Roseau County, 7 mi NNE of Greenbush
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.800, -96.117

Hail, Kittson

When
July 19, 9:00 PM CST
Where
Kittson County, 8 mi NE of Karlstad
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.667, -96.400

Pea sized hail covered the ground, mixed with a few hailstones up to a nickel size.

Hail, Marshall

When
July 19, 9:20 PM CST
Where
Marshall County, 5 mi SE of Stephen
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.400, -96.783

Hail, Pennington

When
July 19, 9:40 PM CST
Where
Pennington County, 4 mi NNW of Thief River Falls
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.183, -96.217

Hail, Marshall

When
July 19, 9:55 PM CST to 9:57 PM CST
Where
Marshall County, 6 mi ESE of Florian
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.417, -96.517

Hail, Marshall

When
July 19, 10:12 PM CST
Where
Marshall County, Newfolden
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.367, -96.333

The hail hit the side of a house.

Thunderstorm Wind, Marshall

When
July 19, 10:12 PM CST
Where
Marshall County, Newfolden
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.367, -96.333

Tree branches were blown down across town. A shed near the town elevator was totalled. A beam from the shed punctured a hole in the roof of a nearby house. Pieces from the shed damaged other nearby homes.

Thunderstorm Wind, Marshall

When
July 19, 10:12 PM CST
Where
Marshall County, Holt
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
48.300, -96.183

Strong winds toppled trees and power lines. One tree fell on a truck. A pickup camper was also tipped over.

Thunderstorm Wind, Marshall

When
July 19, 10:12 PM CST
Where
Marshall County, 4 mi N of Holt
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
48.350, -96.183

13 consecutive power poles were snapped.

Thunderstorm Wind, Marshall

When
July 19, 10:55 PM CST
Where
Marshall County, 8 mi E of Gatzke
Measured
55 kt (63 mph) estimated gust
Reported by
OTHER FEDERAL AGENCY
Coordinates
48.433, -95.617

A power pole was snapped off.

Thunderstorm Wind, Beltrami

When
July 19, 11:15 PM CST
Where
Beltrami County, 12 mi NW of Fourtown
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.400, -95.517

Large branches and power lines were blown down.

Thunderstorm Wind, Beltrami

When
July 20, 12:00 AM CST
Where
Beltrami County, 1 mi S of Thorhult
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.217, -95.250

Large branches were knocked down. A small tree was snapped off.

Hail, Beltrami

When
July 20, 12:00 AM CST
Where
Beltrami County, 1 mi S of Thorhult
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.217, -95.250

Two inches of rain was also measured.

Flash Flood, Marshall

When
July 20, 1:00 AM CST to 8:00 AM CST
Where
Marshall County, Florian
Reported by
GENERAL PUBLIC
Coordinates
48.450, -96.633

Several farmsteads were surrounded by flooded fields and ditches between the communities of Florian and Middle River. The Florian village park was flooded by a small creek. Middle River City Park was flooded by the Middle River.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467783, 5467784, 5467785, 5467786, 5467787, 5467788, 5467789, 5467790, 5467791, 5467792, 5467793, 5467794, 5467796, 5467795, 5467797, 5467798, 5467891, 5467892, 5467799, 5467800, 5467801, 5467889, 5467890.